Further information about
Jun 4, 2000
I would like further clarification of the answer to a previous question about liver toxicity on a very successful regimen of d4T + 3TC + nevirapine for someone who is a Hepatitis B carrier. The combination has been used for three years with no problem until recently when liver enzymes began to rise (still Grade 1). Although nevirapine is associated with liver toxicity, isn't that usually a problem at the beginning of use rather than three years later? CD4s have risen from 200 to 1100 on this regimen; viral load has been undetectable since very early in its use. The only other part of the protocol is supplementation with a multi-vitamin/mineral compound, NAC, glutamine, zinc and selenium. Recently, a regimen of milk thistle, alpha-lipoic acid, glycyrrhizinate and whey has been added. There has never been any observable episode of hepatitis, and there is no prophylaxis for opportunistic infections. Assuming that one drug is causing the elevation of liver enzymes, is it appropriate to change just one drug? Efavirenz has been suggested as a substitute for nevirapine; what would be an appropriate substitute for d4T (AZT is not an option)?
Response from Dr. Henry
Have you had some quantitative measure of hep B measured to see if that is related to the elevated liver enzymes? If it is determined that NVP seems to related to the elevations then a switch to efavirenz or delavirdine could be considered. Substituting abacavir for D4T would be an option if you don't want to try AZT. If the liver irritation is due to hep B then low dose adefovir or tenofovir might be a consideration too. It is possible that the nvp is the culprit but I am skeptical for the reasons you provided. Keith Henry, M.D.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Groin Pain After Barebacking Worried I Have HIV
- Itchy Rash After Swallowing Precum Does It Mean I Have HIV
- Itchy Scrotum After Erotic Massage Sign Of HIV AIDS
- Penis Discharge After Touching Vagina Worried I Have HIV
- Sinus Infection After Swallowing Cum Worried I Have HIV
- Are Genital Warts Deadly?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.